Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 1, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 1, 2021, 2:42 PM MST for Greenlee County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:42 PM MST (21:42 UTC)
Expired
Aug 1, 2021, 3:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 208 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS85 KTWC 012142
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sun Aug 1 2021
 
AZZ509-510-012230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
242 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENLEE COUNTY
UNTIL 330 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 11 
miles northwest of Mule Creek, or 18 miles northeast of Clifton. 
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of east central
Greenlee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10907 3327 10920 3337 10911 3330 10904
      3317 10905
TIME...MOT...LOC 2141Z 234DEG 3KT 3324 10909 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:57 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 9:57 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
957 AM MST Sun Aug 1 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of next week and focused south and east of Tucson.
High temperatures will trend up to near or slightly above normal
by midweek. Better coverage of showers and thunderstorms is
possible by next weekend.

&&

.DISCUSSION...Still some echoes being picked up by KEMX this
morning along with a few lightning strikes across the White
Mountains. Otherwise, most of the CWA was under clear skies with
temperatures warming up into the 80s in the lower elevations. The
morning sounding looked pretty decent with 1.64" PWAT, plenty of
CAPE and less of a cap than yesterday, but very weak and erratic
flow below H5. This is probably why some of the showers that have
popped up this morning are not moving off the terrain very well.
With that in mind, a quick look at the HREF members is still
advertising a day similar to Saturday in terms of convective
coverage. Given some of the variables noted from the sounding, think
that while coverage should be similar to yesterday, we could see
some stronger cells develop with heavier rain cores and stronger
downdrafts/surface wind gusts. Again, the focus should be mainly
from Tucson eastward and southward, with the high being shunted a
little south and east today before it makes a westward track early
in the new work week. Forecast looks good, more details with the
afternoon package. Please see the remaining sections for additional
information.

&&

.AVIATION...Valid through 02/18Z.
FEW-SCT and occasionally BKN clouds 10k-14k ft MSL. ISOLD-SCT
SHRA/TSRA this afternoon and early evening, mainly S and E of KTUS.
Clouds decreasing areawide aft 02/07z. Strong, gusty and erratic
wind gusts with TSRA to 40 kts, heavy downpours, and temporary MVFR
CIGS/VSBYS. Outside of TSRA outflows, SFC wind will generally remain
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected today, mainly south and east of Tucson, then a downward
trend in storm activity Monday through Wednesday when storm chances
will mainly be east of Tucson. An upswing in thunderstorm activity
is expected going into next weekend. Any thunderstorms that develop
will be capable of producing strong, gusty and erratic winds along
with locally heavy rainfall. RH values will remain well above
critical thresholds the next 7 days. Near normal high temperatures
through at least Thursday. 20-foot winds will generally be less than
15 mph when not influenced by thunderstorms.

&&

.PREV DISCUSSION...It was quiet most of the night until the past
hour when isolated/scattered showers and thunderstorms developed in
NW Cochise County. This activity will continue to move slowly
northeast with brief heavy rain and gusty winds. Highest rainfall
totals should generally be less than 0.5". Looking at water vapor,
some subtle gravity waves are moving across the area on the nose of
drier air. There is also upper level diffluent flow likely aiding in
the development of these showers/storms...or magic, but probably the
other stuff.

Today (Sunday) looks like yesterday. Isolated showers and
thunderstorms with the best coverage south and east of Tucson.
This pattern continues into the first part of the week. With less
activity and a strengthening high pressure moving across the area,
temperatures will be around 99-102 degrees through mid-week.

An uptick in the Monsoon by next weekend still looks on track, with
highs dropping back into the lower or middle 90s.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 12:28 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1228 PM MST Sun Aug 1 2021

AZZ509-510-012015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1228 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 115 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Clifton, moving northeast at 5 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Duncan, York, Three Way and Guthrie.

LAT...LON 3269 10920 3293 10938 3305 10912 3289 10904
      3276 10905
TIME...MOT...LOC 1928Z 231DEG 6KT 3285 10922

AH
Special weather statement, Aug 1, 2:42 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sun Aug 1 2021

AZZ509-510-012230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
242 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENLEE COUNTY
UNTIL 330 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Mule Creek, or 18 miles northeast of Clifton.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of east central
Greenlee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10907 3327 10920 3337 10911 3330 10904
      3317 10905
TIME...MOT...LOC 2141Z 234DEG 3KT 3324 10909

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 31, 7:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 31, 7:09 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 1, 12:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 1, 3:43 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 1, 3:45 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 1, 4:25 PM MSTSpecial Weather StatementTWCGraham50 min
Aug 1, 4:48 PM MSTSpecial Weather StatementTWCCochise42 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.